Hail, Dodge
- When
- July 18, 11:58 AM CST
- Where
- Dodge County, 1.21 mi NE of Hayfield
- Measured
- 3 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.890, -92.850
Hail ranging in size from golf ball to baseball fell in Hayfield.
Severe thunderstorms developed rapidly during the late morning and afternoon along and behind a slow moving cold front. These thunderstorms produced large hail and some wind damage across portions of southeast Minnesota before the storms moved into northeast Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe thunderstorms developed rapidly during the late morning and afternoon along and behind a slow moving cold front. These thunderstorms produced large hail and some wind damage across portions of southeast Minnesota before the storms moved into northeast Iowa. The largest hail reported was 1.5 inches in Hayfield (Dodge County). Wind damage occurred in Lyle (Mower County) where a roof was blown off a business and in Spring Valley (Fillmore County) where trees that were blown down damaged a park pavilion, an apartment building and a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 11:40 AM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1240 PM CDT WED JUL 18 2012 .SHORT TERM... 1117 AM CDT WED JUL 18 2012 HAVE BEEN ASSESSING INFORMATION THIS MORNING AND HAVE BEEN WORKING ON INCREASING THE RAIN AND STORM CHANCES. CONFIDENCE IS INCREASING... BUT STILL MODERATE ON THE OUTCOMES OF THIS AFTERNOON AND EVENING. WATCHING SOME KEY FEATURES INCLUDING THE SHORTWAVE TROUGH OVER THE DAKOTAS WITH A LOCAL TIGHT CIRCULATION OVER KFSD RIGHT NOW PER GOES WATER VAPOR AND SOME RADAR ECHO...HEADING TOWARD THE AREA. THE MINNEAPOLIS CONVECTION AND NW-SE ARM OF THUNDER IS ALONG A FRONTOGENETIC AREA IN THE 925-800MB LAYER AND THIS FORCING CONTINUES...PER LATEST RAP/NAM TO REMAIN STATIONARY INTO THE EVENING. WITH MU CAPE BUILDING AHEAD OF THE SYSTEM...THINK THE RISK OF SEVERE WIND ACROSS CLARK-TAYLOR HAS INCREASED. IN ANY CASE...RAIN SHOULD CONTINUE FOR MOST OF THE AFTERNOON UP THERE TOO. SPC HAS UPGRADED THE AREA TO A SLIGHT RISK OF STORMS AND WITH SHORTWAVE ENERGY AND DYNAMICS COMING IN...MAIN CONCERN FOR SEVERE WEATHER WOULD BE WIND. BY AFTERNOON AS THE KFSD MID-LEVEL WAVE APPROACHES AND CONVERGENCE INCREASES WITH INSTABILITY BUILDING ACROSS THE SOUTH IN VICINITY OF THE WARM/STATIONARY SURFACE FRONT AND COLD FRONTAL INVERTED TROUGH IN THE WESTERN FORECAST AREA...SUSTAINED UPDRAFTS ARE LIKELY. THIS WOULD CONGEAL INTO A COLD POOL AND WITH STEEP LOW-LEVEL LAPSE RATES...WIND GUSTS IN THE 40-60 MPH RANGE ARE POSSIBLE. SO THE THOUGHT IS STRONG-SEVERE STORMS SOUTH OF CURRENT ACTIVITY IN WI...IN THE 3-9PM TIME FRAME. THE MINNEAPOLIS SYSTEM SEEMS POISED TO MOVE DOWN THE FRONTOGENETIC AXIS AND CAUSE SOME WARNINGS THIS AFTERNOON IN WI. THIS WOULD MAINLY AFFECT CLARK AND TAYLOR COUNTIES. WITH MU CAPE INCREASING THERE /ABOUT 2K J/KG AT 11AM/...AND A BIT BETTER SHEAR...WE MAY SEE A LINE WITH DAMAGING WIND BY EARLY-MID AFTERNOON. COULD SEE 2-3 INCHES OF RAIN TOO. WILL ALSO BE INCREASING THE RAIN CHANCES TONIGHT TO ACCOUNT FOR LATE AFTERNOON WEATHER TO SHIFT ACROSS THE FORECAST AREA. MAIN ACTIVE PERIOD APPEARS TO BE 00-03Z. MORE TO COME IN LATER DISCUSSION. .LONG TERM...SATURDAY THROUGH TUESDAY 334 AM CDT WED JUL 18 2012 18.00Z MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT FOR THE SAT THRU TUE PERIOD. SHORTWAVES MOVING ACROSS CENTRAL/SOUTHERN CAN FLATTEN THE MID NOAM RIDGING SAT. BY SUN/MON THE MID LEVEL RIDGE AXIS REBUILDS FURTHER WEST OVER MT/WY/DAKOTAS INTO ALB/SASKAT... LEAVING THE UPPER MIDWEST UNDER BROAD NORTHWEST FLOW ALOFT. THE NORTHWEST FLOW BY SUN/MON ALLOWS THE PASSING SHORTWAVES TO PUSH TO A COLD FRONT/SFC TROUGH SOUTHEAST INTO/ACROSS THE AREA LATER IN THE WEEKEND AND FOR EARLY NEXT WEEK. PLENTY OF DETAIL DIFFERENCES WITH LOWER LEVEL MOISTURE...CAPE AND THERMO-DYNAMIC FORCING MECHANISMS IN THE SUN-TUE TIME-FRAME...BUT IMPROVED MODEL CONSISTENCY AND LARGER SCALE SIGNAL SUPPORTS 20-35 PERCENT SHRA/TSRA CHANCES IN THESE TIME PERIODS. WITH GENERAL SOUTHWEST/WEST LOW/MID LEVEL FLOW...MODEL CONSENSUS OF TEMPS REMAINING ABOVE NORMAL IN THE DAY 4-7 PERIOD LOOKS GOOD AS WELL. && .AVIATION...THROUGH 18Z THURSDAY 1240 PM CDT WED JUL 18 2012 WATER VAPOR IMAGERY SHOWING A TROUGH OF LOW PRESSURE OVER THE DAKOTAS/NEBRASKA...MOVING EAST TOWARD THE AREA. LIFT AHEAD OF THIS WAVE EXPECTED TO KICK OFF/INCREASE CONVECTION ACROSS THE AREA THROUGH THIS AFTERNOON AND INTO THIS EVENING. SOME OF THIS CONVECTION COULD BECOME STRONG TO SEVERE BETWEEN 3 PM AND 8 PM GENERALLY ALONG AND SOUTH OF I-90 ACROSS MINNESOTA INTO WISCONSIN. DAMAGING WIND WOULD BE THE MAIN THREAT. LOOKING FOR A GENERAL DECREASE IN SHRA/TS COVERAGE AFTER MIDNIGHT AS THE TROUGH AXIS SHIFTS EAST OF THE AREA. HOWEVER...SOME LINGERING SHRA/TS EXPECTED TO CONTINUE AFTER MIDNIGHT WITH FAIRLY STEEP LAPSE RATES STILL OVERHEAD. MODELS THEN INDICATE BROKEN DECK OF MVFR CLOUD AFTER 09Z AS THE BOUNDARY LAYER COOLS BEHIND THE DEPARTING WAVE. EXPECTING THIS MVFR CLOUD COVER TO LINGER THROUGH THURSDAY MORNING..THEN SCOURING OUT BY AFTERNOON AS HIGH PRESSURE BUILDS IN. && .ARX WATCHES/WARNINGS/ADVISORIES... 334 AM CDT WED JUL 18 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...BAUMGARDT/SCHMIDT LONG TERM....RRS AVIATION...DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1244 PM CDT WED JUL 18 2012 WIZ017-029-191100- CLARK-TAYLOR- 1244 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING. BESIDES PERIODIC HEAVY RAIN...A FEW STRONGER STORMS COULD PRODUCE GUSTY WIND AS THEY MOVE THROUGH. LOCALIZED RAINFALL COULD ALSO REACH 1 TO 1.5 INCHES DEPENDING ON HOW THE STORMS TRACK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS COULD BE IN THE AREA EARLY ON THURSDAY BUT THE SEVERE WEATHER RISK DOES NOT LOOK FAVORABLE. THERE ARE ALSO SMALL THUNDERSTORM CHANCES FROM THE WEEKEND INTO EARLY NEXT WEEK BUT THE RISK OF ANY WIDESPREAD SEVERE WEATHER LOOKS LOW. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT LOOKING FAVORABLE BUT ANY REPORTS OF HAIL OR GUSTY WINDS...IN ADDITION TO RAINFALL TOTALS... WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044- 053>055-061-191100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE- FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA- WINNESHIEK-WINONA- 1244 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT TEMPERATURES WILL IMPACT MAINLY NORTHEAST IOWA AND NEIGHBORING AREAS WITH HEAT INDEX READINGS IN THE 95 TO 105 RANGE INTO THE EVENING. PRECAUTIONS FOR HEAT SHOULD BE USED. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS AFTERNOON...AND COULD SPREAD MORE INTO WESTERN WISCONSIN BY EVENING. STORMS HAVE A THREAT FOR LOCALLY HEAVY RAIN...HAIL AND DAMAGING WINDS INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE COULD BE LINGERING THUNDERSTORMS EARLY THURSDAY BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THERE ARE ALSO SMALL STORM CHANCES THIS WEEKEND INTO EARLY NEXT WEEK BUT THE OVERALL RISK OF WIDESPREAD SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND INTO THE EVENING. PEAK WIND GUSTS OR ANY OBSERVED DAMAGE REPORTS WOULD BE USEFUL...IN ADDITION TO HAIL OR RAINFALL TOTALS. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 835 AM CDT WED JUL 18 2012 WIZ029-034-181430- CLARK-JACKSON- 835 AM CDT WED JUL 18 2012 ...STRONG THUNDERSTORMS MOVING ACROSS CLARK COUNTY WISCONSIN... AT 830 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HOG CORNERS...NORTHWEST OF NEILLSVILLE WISCONSIN. THE STORMS WERE MOVING SOUTHEAST AT 20 MPH. SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM. MOVE INDOORS AS THESE STORMS CROSS THE AREA. LOCATIONS THAT MAY BE AFFECTED INCLUDE...SNYDER LAKE...THE HIGHGROUND...CHRISTIE...SIDNEY AND NEILLSVILLE. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1227 PM CDT WED JUL 18 2012 MNZ086-087-181830- DODGE-OLMSTED- 1227 PM CDT WED JUL 18 2012 ...STRONG THUNDERSTORM WEST OF ROCHESTER... AT 1220 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COUNTY ROADS 3 AND 6...IN CENTRAL DODGE COUNTY MINNESOTA. THIS STORM WAS SLOWLY MOVING SOUTHEAST AT 10 MPH. OCCASIONAL HAIL AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THIS STORM IN ADDITION TO LIGHTNING. THERE COULD EVEN BE BRIEF FUNNEL CLOUD REPORTS WITH THIS STORM...ALTHOUGH NO TOUCHDOWNS ARE EXPECTED. LOCATIONS THAT MAY BE AFFECTED INCLUDE INCLUDE HAYFIELD AND RURAL SECTIONS OF SOUTHERN DODGE COUNTY. THE STORM MAY ALSO TRACK TOWARDS THE ROCHESTER AIRPORT AND STEWARTVILLE. SHEA
The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail ranging in size from golf ball to baseball fell in Hayfield.
Several trees were blown down south of Sargeant.
At least six trees were blown down in Spring Valley damaging a park pavilion, an apartment building and a home when a 100 year old tree landed on the roof. Some localized street flooding also occurred.
The roof was blown off an auto repair shop in Lyle destroying a car that was parked in front of the business. Trees were blown across town with at least one of them landing on top of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394261, 400416, 394262, 394263, 394264, 400172.